Wyoming, 2015

Hail and Damaging Winds in Wyoming, July 15, 2015

July 15, 2015 · NWS CYS · 6 events in 3 counties and zones

Late afternoon and early evening thunderstorms produced several reports of strong winds over south central Wyoming and large hail over east central Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon and early evening thunderstorms produced several reports of strong winds over south central Wyoming and large hail over east central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 1:40 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 1:40 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT WED JUL 15 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 240 PM MDT WED JUL 15 2015

ISOLATED SHOWERS AND A FEW STORMS DEVELOPING OVER MUCH OF THE CWA
NOW...MOVING GENERALLY IN AN EASTWARD DIRECTION. INSTABILITIES A
RE RATHER LOW SO ACTIVITY SHOULD BE RATHER PULSE-NATURED...DYING
OUT THIS EVENING.

LITTLE CHANGE EXPECTED IN THE OVERALL WEATHER THURSDAY THROUGH
FRIDAY WITH A GENERALLY WESTERLY FLOW ALOFT BEHIND A WEAK IMPULSE
THAT WILL PASS ACROSS OVERNIGHT. A BIT LESS CONVECTION EXPECTED
THURSDAY AFTERNOON AND EVENING WITH SOME WARMING OF MID LEVEL
TEMPS IN RESPONSE TO A WEAK SHORT RIDGE PASSING ACROSS THE REGION.
UPPER FLOW WILL BACK A LITTLE MORE WSW ON FRIDAY AHEAD OF A MORE
SIGNIFICANT UPPER TROF THAT WILL DROP OVER THE PACIFIC NW. SFC
COOL FRONT SHOULD SAG INTO CENTRAL WYOMING BY LATE IN THE DAY
AHEAD OF THIS SYSTEM AND SHOULD HELP TO FOCUS CONVECTION A BIT
MORE ACROSS NW PARTS OF THE CWA FRIDAY AND FRIDAY EVENING.
INSTABILITIES WILL REMAIN ON THE LOW SIDE THROUGH THE
PERIOD...WITH CAPES GENERALLY AROUND 500 J/KG OVER THE PLAINS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 240 PM MDT WED JUL 15 2015

12Z GFS AND ECMWF STILL PUSH A DEEP UPPER LEVEL TROUGH SOUTHWARD
INTO IDAHO AND WESTERN WYOMING BY SATURDAY...BUT THEN THE ECMWF
HAS TRENDED LESS DEEP WITH THE TROUGH BY LATE SATURDAY TAKING
MOST OF THE SHORTWAVE ENERGY TO OUR NORTH WHEREAS THE GFS STILL
PUSHES THE TROUGH ACROSS WYOMING THROUGH SUNDAY. BOTH MODELS
BRING A SURFACE COLD FRONT SOUTH ACROSS OUR AREA SATURDAY NIGHT
AND KEEP MAX TEMPERATURES MOSTLY IN THE 70S FOR SUNDAY. WILL CARRY
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS ON SATURDAY
WITH A SLIGHT CHANCE OUT ON THE PLAINS...THEN WITH DEEP LAYERED
DRYING WE TAPER POPS DOWN THROUGH TUESDAY THEN WE SEE AN UPTICK
IN POPS BY MIDWEEK AS AN ACTIVE SOUTHWESTERLY MID/UPPER FLOW TAPS
MORE MONSOONAL MOISTURE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 240 PM MDT WED JUL 15 2015

UPDATE...HAVE INTRODUCED VCTS TO SIDNEY AND ALLIANCE AIRPORTS
THROUGH 02Z AS WE WILL CONTINUE TO SEE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS THROUGH EARLY EVENING. POST SHORTWAVE
SUBSIDENCE NOT AS STRONG AS EARLIER SUSPECTED. OTHERWISE VFR
CATEGORY CONDITIONS PREVAIL AT ALL AIRPORTS THROUGH THE NEXT 24
HOURS WITH SHOWERS/ISOLATED THUNDERSTORMS POPPING UP 20Z- 02Z IN
THE VICINITY OF ALL SITES. COVERAGE AND CHANCES NOT HIGH ENOUGH TO
WARRANT A PREVAILING PERIOD FOR SHOWERS/THUNDERSTORMS.

&&

.FIRE WEATHER...
ISSUED AT 240 PM MDT WED JUL 15 2015

CONCERNS TO REMAIN LOW FOR THE REST OF THE WEEK WITH NON-CRITICAL
FUELS AND WEATHER CONDITIONS EXPECTED. THE BEST CHANCES FOR RAIN
WILL BE THIS EVENING AND AGAIN THURSDAY AND FRIDAY. DRIER
CONDITIONS EXPECTED THIS WEEKEND WITH A LITTLE COOLER TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...RE
Hazardous weather outlook, Jul 15, 9:23 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT WED JUL 15 2015

WYZ101>119-161200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1023 AM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON ACROSS PARTS OF SOUTHEAST WYOMING AND PERSIST INTO THE
EARLY EVENING. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

NEZ002-003-019>021-054-055-095-096-161200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1023 AM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
BY LATE THIS AFTERNOON AND PERSIST THROUGH THE EVENING. NO SEVERE
STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 15, 1:17 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
217 PM MDT WED JUL 15 2015

NEZ002-003-152100-
DAWES NE-BOX BUTTE NE-
217 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 300 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BOX BUTTE DAM...OR 20 MILES SOUTHWEST OF HAY SPRINGS...
MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOX BUTTE CAMPGROUND AND BOX BUTTE DAM.

LAT...LON 4231 10286 4245 10321 4268 10292 4266 10278
      4260 10277 4245 10277 4244 10275 4243 10275
TIME...MOT...LOC 2016Z 136DEG 14KT 4244 10291

RUBIN
Special weather statement, Jul 15, 1:21 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT WED JUL 15 2015

WYZ117-118-152100-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
221 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SOUTH GREELEY...OR 8 MILES SOUTHEAST OF
CHEYENNE...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
LARAMIE COUNTY.

LAT...LON 4109 10472 4109 10447 4107 10448 4100 10452
      4100 10479
TIME...MOT...LOC 2021Z 293DEG 11KT 4104 10469

RUBIN
Special weather statement, Jul 15, 2:57 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT WED JUL 15 2015

WYZ108-118-119-152245-
CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-EAST LARAMIE COUNTY WY-
357 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE AND
SOUTHEASTERN GOSHEN COUNTIES UNTIL 445 PM MDT...

AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MERIDEN REST AREA TO 7
MILES NORTH OF BURNS...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...ALBIN...HAWK SPRINGS CAMPGROUND...GUN BARREL...MERIDEN
REST AREA AND HAWK SPRINGS RECREATION AREA.

LAT...LON 4182 10406 4129 10406 4122 10446 4165 10446
TIME...MOT...LOC 2156Z 244DEG 23KT 4161 10438 4130 10438

RUBIN
Special weather statement, Jul 15, 3:20 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT WED JUL 15 2015

WYZ104-109-111>113-152300-
SIERRA MADRE RANGE WY-UPPER NORTH PLATTE RIVER BASIN WY-
SOUTHWEST CARBON COUNTY WY-CENTRAL CARBON COUNTY WY-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
420 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON COUNTY UNTIL 500
PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SPLIT ROCK TO 10 MILES
NORTHWEST OF BAGGS...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RAWLINS...BAGGS...SINCLAIR...DIXON...TETON RESERVOIR...SEMINOE DAM...
LITTLE SANDSTONE CREEK CAMPGROUND...MUDDY GAP...SAVERY...SEPARATION
LAKE...JACK CREEK CAMPGROUND...BATTLE CREEK CAMPGROUND...DAD AND
SEMINOE CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 200 AND
228.

LAT...LON 4100 10786 4165 10776 4166 10751 4243 10752
      4243 10683 4101 10712
TIME...MOT...LOC 2220Z 335DEG 60KT 4240 10758 4112 10781

RUBIN
Special weather statement, Jul 15, 3:24 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT WED JUL 15 2015

WYZ101-152315-
CONVERSE COUNTY LOWER ELEVATIONS WY-
424 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 515 PM MDT...

AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RENO JUNCTION TO 12
MILES NORTHWEST OF BILL TO 12 MILES NORTHEAST OF ROLLING HILLS...AND
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DULL CENTER...BILL AND MANNING RANCH.

LAT...LON 4295 10490 4294 10573 4330 10553 4350 10548
      4350 10492
TIME...MOT...LOC 2224Z 253DEG 30KT 4373 10537 4333 10545 4300 10564

RUBIN
Special weather statement, Jul 15, 3:31 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT WED JUL 15 2015

NEZ002-095-096-WYZ108-152315-
NORTH SIOUX NE-SOUTH SIOUX NE-DAWES NE-GOSHEN COUNTY WY-
431 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX...NORTHWESTERN
DAWES AND EAST CENTRAL GOSHEN COUNTIES UNTIL 515 PM MDT...

AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RUMFORD TO 14 MILES
SOUTHWEST OF AGATE BED NATIONAL MONUMENT...AND MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARRISON...AGATE BED NATIONAL MONUMENT AND MONTROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4212 10378 4224 10423 4301 10385 4300 10340
      4299 10339
TIME...MOT...LOC 2231Z 282DEG 16KT 4309 10364 4232 10404

RUBIN

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 15, 3:43 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.810, -107.200

The wind sensor at the Rawlins Airport measured a peak wind gust of 63 mph.

Thunderstorm Wind, Carbon

When
July 15, 4:35 PM MST
Where
Carbon County, 7 mi NW of Elk Mountain
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.762, -106.506

A peak wind gust of 63 mph was measured by the WYDOT sensor at Halleck Ridge.

Thunderstorm Wind, Carbon

When
July 15, 5:00 PM MST
Where
Carbon County, 7 mi NW of Elk Mountain
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.762, -106.506

A peak wind gust of 58 mph was measured by the WYDOT sensor at Halleck Ridge.

Hail, Niobrara

When
July 15, 5:32 PM MST to 5:35 PM MST
Where
Niobrara County, 2.07 mi N of Riverview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.450, -104.200

Quarter size hail was observed two miles north of Mule Creek Junction.

Thunderstorm Wind, Converse

When
July 15, 5:53 PM MST
Where
Converse County, (Dgw)converse County Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.800, -105.390

A peak wind gust of 64 mph was measured at the Converse County Airport.

Hail, Converse

When
July 15, 6:40 PM MST to 6:43 PM MST
Where
Converse County, 10 mi E of Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -105.071

Quarter size hail was observed ten miles east of Bill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582473, 582474, 582476, 582477, 582478, 582479.